Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An observation on Korn's inequality for nonconforming finite element methods

Authors: Kent-Andre Mardal and Ragnar Winther
Journal: Math. Comp. 75 (2006), 1-6
MSC (2000): Primary 65N30, 74S05
Published electronically: October 21, 2005
MathSciNet review: 2176387
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By utilizing a simple observation on traces of rigid motions we are able to strengthen a result of Brenner (2004) on Korn's inequality for nonconforming finite element methods. The approach here is tightly connected to the theory developed in Brenner's work. Our motivation for the analysis was the desire to show that a robust Darcy-Stokes element satisfies Korn's inequality, and to achieve this the stronger result seems necessary.

References [Enhancements On Off] (What's this?)

  • 1. S. C. Brenner, Korn's inequalities for piecewise $ H^1$ vector fields, Math. Comp. 73 (2004), 1067-1087. MR 2047078 (2005c:65096)
  • 2. M. Crouzeix and P. A. Raviart, Conforming and non-conforming finite element methods for solving the stationary Stokes equations, RAIRO Anal. Numér. 7 (1973), 33-76. MR 0343661 (49:8401)
  • 3. R. S. Falk, Nonconforming Finite Element Methods for the Equations of Linear Elasticity, Math. Comp. 57 (1991), 529-550. MR 1094947 (92a:65290)
  • 4. K.A. Mardal, X.-C. Tai, and R. Winther, A robust finite element method for Darcy-Stokes flow, SIAM J. Numer. Anal. 40 (2002), 1605-1631. MR 1950614 (2003m:76110)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 74S05

Retrieve articles in all journals with MSC (2000): 65N30, 74S05

Additional Information

Kent-Andre Mardal
Affiliation: Department of Scientific Computing, Simula Research Laboratory and Department of Informatics, University of Oslo, P.O. Box 134, 1325 Lysaker, Norway

Ragnar Winther
Affiliation: Centre of Mathematics for Applications and Department of Informatics, University of Oslo, P.O. Box 1053, Blindern, 0316 Oslo, Norway

Keywords: Korn's inequality, piecewise $H^1$ vector fields, nonconforming finite elements
Received by editor(s): October 11, 2004
Received by editor(s) in revised form: November 27, 2004
Published electronically: October 21, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society